Patient : Dear Doctor I was diagnosed with ITP and was on prednisolone for 3 months along with Dapsone. My prednisolone has now been tapered off but the Dapsone still continues. While on Prednisolone I developed a genital wart that was removed by cauterization. I have now developed one more wart. I would like to know if these warts will disappear once my immune system is back in action. Also, can I be sexually active?
Genital warts are skin growths caused by a virus called the human papillomavirus (HPV). These types of warts are of certain concern due to the relation to cervical cancer. Treatment helps prevent warts from spreading to other parts of your body or to other people but they may recur after treatment, and they may be a persistent problem.
Certainly Prednisolone and Dapsone might have interfered in some degree with your immune system and favor the transmission of the virus. As you may already know, this virus is contracted by sexual activity and let me reassure that up to 30% of the genital warts disappear on their own and without treatment within 2 years. HPV can spread through skin-to-skin contact with any infected part of your body but using a condom every time you have sex can significantly reduce the risk of spreading this condition, avoid sexual contact until the warts are treated. You might also want to inform your sexual partner to screen for HPV. I wish you the best.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.